Alert archive / Nebraska / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 8, 2003, 7:52 PM CDT for Richardson County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 7:52 PM CDT (00:52 UTC)
- Expired
- May 8, 2003, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Richardson County, NE
The radar
The Topeka radar (KTWX), 137 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 090053 FFWOAX NEC147-090645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 752 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... RICHARDSON COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF FALLS CITY * UNTIL 1030 PM CDT * AT 749 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN * SOME LOCATIONS AFFECTED WERE MANY AREA CREEKS BETWEEN HUMBOLDT AND FALLS CITY. SOME OF THE CREEKS AFFECTED WERE HOOSIER CREEK...LITTLE MUDDY CREEK...WHISKY RUN...DRY BRANCH...LONG BRANCH...AND THE NORTH FORK OF THE BIG NEMAHA RIVER. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. LAT...LON 4025 9552 4001 9540 4002 9599 4024 9600 $$ JR
1 follow-up statement
000 WGUS73 KOAX 090139 FFSOAX NEC147-090230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 839 PM CDT THU MAY 8 2003 ...THE FLASH FLOOD WARNING FOR RICHARDSON COUNTY HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN WAS DECREASING IN COVERAGE...AND THE FLOOD THREAT WAS DIMINISHING. RAINFALL HAS ALL BUT SUBSIDED ACROSS RICHARDSON COUNTY AT THIS TIME. ALTHOUGH EARLIER INDICATIONS WERE SUCH THAT EXCESSIVE RAIN WAS FALLING IN A SHORT PERIOD OF TIME CAUSING AREA STREAMS AND CREEKS TO RISE RAPIDLY...THE THREAT OF RISING WATER IS NO LONGER A THREAT. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH PROBABILITY OF OCCURRING. LAT...LON 4025 9552 4001 9540 4002 9599 4024 9600 $$ JR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:20 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 8, 3:20 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT THU MAY 8 2003 MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES FOR SERN NE. TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM. SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG WRMFNT EXTENDING EWD THRU KS AND INTO MO. TEMPS WERE IN THE LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER TO MID 70S AHEAD OF THE DRYLINE...WOW. VIGOROUS SHORTWAVE TROF TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS. SOME PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN ABOUT OMA...OLU AND SUX. SO FLOOD WATCH THAT WAS ISSUED EARLY TODAY HAS BEEN EXPANDED A BIT. MAIN PCPN SHOULD END IN THE 1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD AS LOW PRES MOVE INTO SWRN MN LATE TNGT. EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER AIR IN PLACE. ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT AS SOME MOISTURE RETURNS. ETA DELAYS PCPN UNTIL SAT NGT...BUT WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH AVN AND ETA SOLUTIONS. MON AND TUE SHOULD BE OPPORTUNITIES TO DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU. DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL. .OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA. MILLER
Hazardous weather outlook, May 8, 6:05 PM CDT, 1 hour 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 605 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NEBRASKA UNTIL 9 PM FROM AROUND SEWARD TO PLATTSMOUTH...AND SOUTH TO THE KANSAS BORDER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR EAST CENTRAL AND PARTS OF NORTHEAST NEBRASKA...AND ACROSS WEST CENTRAL AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE FROM PIERCE AND WAYNE TO ONAWA IOWA. SEVERE WEATHER IS EXPECTED IN THE WATCH AREA EARLY TONIGHT...UNTIL A STRONG WEATHER DISTURBANCE ALOFT LIFTS NORTHEAST OUT OF THE REGION. IN ADDITION...THERE WILL BE A POSSIBILITY OF FLASH FLOODING TONIGHT AS HEAVY RAIN FALLS ON GROUND THAT IS ALREADY SATURATED FROM EARLIER STORMS. THUNDERSTORMS WILL BE FAST MOVING...BUT COULD DUMP AN INCH OR TWO OF RAIN IN A SHORT TIME. THE FLASH FLOODING CHANCES WILL DECREASE RAPIDLY AFTER MIDNIGHT...AS THUNDERSTORMS BEGIN TO MOVE OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT INTO SATURDAY...AS ANOTHER STORM SYSTEM CROSSES THE CENTRAL PLAINS. THERE IS ALSO A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY AND THURSDAY...BUT THE CHANCE FOR SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA SHOULD BE READY FOR PROMPT ACTIVATION IF SEVERE WEATHER APPROACHES YOUR AREA. JP
In the hours before
Local storm report, May 8, 6:56 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM FILLEY NE TORNADO
05/08/03 GAGE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 8, 6:57 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 2 W HOLMESVILLE NE WIND DAMAGE...LARGE
05/08/03 GAGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 8, 7:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
703 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM 5 ESE AUBURN NE .75 INCH HAIL
05/08/03 NEMAHA REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 8, 7:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM PAUL NE FLOODING ON HWY 128
05/08/03 OTOE AT PAUL WITH 2 WATER
OVER THE ROAD
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 7:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM DOUGLAS NE FLOOD...8 OVER THE
05/08/03 OTOE ROAD AT SPUR 66 AT
DOUGLAS REPORTED
BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 7:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 7 NW FAIRBURY NE HEAVY RAIN 1.02 ADDITIONAL
05/08/03 JEFFERSON PRECIP. FROM WHAT WAS
REPORTED THIS MORNING...
REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:24 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 51 min |
Nearby
Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.